Ohio, 2002Damaging Winds in Ohio, May 12, 2002
May 12, 2002 · NWS PBZ · 7 events in 7 counties and zones
7 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $59,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 10:04 AM EST, 1 hour 31 minutes earlier.
Area forecast discussion, May 12, 10:04 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1104 AM EDT SUN MAY 12 2002
DWPTS ON THE RISE. 85H WINDS IN EXCESS OF 50 KT. ONLY GOOD THING IS
WBZ AROUND 11K. WATCHES IN PLACE ALREADY. RAISED SOME TEMPS ON
UPDATE OTRWS LITTLE TO CHANGE.
.PBZ...
MD...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONE MDZ001.
SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONE MDZ001.
OH...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.
SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES PAZ020>021...
PAZ023...PAZ029>032.
SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ022.
WV...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023.
In the hours before
Special weather statement, May 12, 8:48 AM EST, 2 hours 47 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121945-
SEVERE WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PITTSBURGH PA
948 AM EDT SUN MAY 12 2002
..SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
FOR EAST CENTRAL OHIO...MUCH OF WESTERN PENNSYLVANIA...EXTREME
NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
THE GREATEST THREAT FROM THESE STORMS IS DAMAGING WINDS.
IN ADDITION...A FLOOD WATCH IS IN EFFECT TIL 10 PM TONIGHT FOR
COUNTIES IN WESTERN PENNSYLVANIA NORTH OF PITTSBURGH WHILE A FLOOD
WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR EAST CENTRAL
OHIO...SOUTHWESTERN PENNSYLVANIA MAINLY FROM PITTSBURGH
SOUTH...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
SKYWARN ACTIVATION SEEMS LIKELY.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...WATCHES
AND WARNINGS.
Special weather statement, May 12, 9:41 AM EST, 1 hour 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-122000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1041 AM EDT SUN MAY 12 2002
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FAYETTE FOREST GREENE
INDIANA JEFFERSON LAWRENCE MERCER
VENANGO WASHINGTON WESTMORELAND
IN WEST VIRGINIA...
BROOKE HANCOCK MARION MARSHALL
MONONGALIA OHIO PRESTON WETZEL
IN OHIO...
BELMONT CARROLL COLUMBIANA COSHOCTON
GUERNSEY HARRISON JEFFERSON MONROE
MUSKINGUM NOBLE TUSCARAWAS
IN MARYLAND...
GARRETT
REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE. IF SEVERE WEATHER BECOMES
CERTAIN...WARNINGS WILL BE ISSUED.
Special weather statement, May 12, 10:49 AM EST, 46 minutes before
OHZ039-048-057-058-068-121645-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1149 AM EDT SUN MAY 12 2002
A LINE OF STRONG THUNDERSTORMS WAS PUSHING EAST ACROSS CENTRAL
OHIO. THEY WILL MOVE INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN
1245 AM AND 115 PM. BE ALERT FOR STRONG GUSTY WINDS...BRIEF HEAVY
DOWNPOURS AND POSSIBLY...SOME HAIL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM. IF THESE
STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.
Thunderstorm Wind, Coshocton
- When
- May 12, 11:35 AM EST
- Where
- Coshocton County, 3 mi NW of Coshocton
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.300, -81.883
Thunderstorm winds downed a few large trees at the intersection of County Road 26 and Township Road 24.
Thunderstorm Wind, Muskingum
- When
- May 12, 12:15 PM EST
- Where
- Muskingum County, Frayszeburg
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.117, -82.117
Thunderstorm winds downed a few large trees.
Thunderstorm Wind, Tuscarawas
- When
- May 12, 12:15 PM EST
- Where
- Tuscarawas County, New Philadelphia
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.500, -81.450
Thunderstorm winds downed several trees and power lines.
Thunderstorm Wind, Carroll
- When
- May 12, 12:30 PM EST
- Where
- Carroll County, Carrollton
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.567, -81.083
Thunderstorm winds downed numerous trees and power lines.
Thunderstorm Wind, Columbiana
- When
- May 12, 12:35 PM EST
- Where
- Columbiana County, East Liverpool
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.633, -80.567
Thunderstorm winds downed numerous trees and power lines. One pickup truck was damaged in the Wellsville area when large tree limbs fell on it and crushed the roof.
Thunderstorm Wind, Harrison
- When
- May 12, 1:00 PM EST
- Where
- Harrison County, Scio
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -81.083
Thunderstorm winds downed several trees and power lines.
Thunderstorm Wind, Jefferson
- When
- May 12, 1:10 PM EST
- Where
- Jefferson County, Steubenville
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.367, -80.617
Thunderstorm winds downed numerous trees and power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, May 12 to 13, 20021 death · $5.5 million · 7 events
- Flash Flooding in Missouri, May 12 to 13, 20021 death · $1.1 million · 9 events
- Flash Flooding and Damaging Winds in Pennsylvania, May 12 to 13, 20021 death · 2 injured · $248,000 · 65 kt wind · 18 events
- Flooding in Illinois, May 12 to 31, 20021 death · 15 events
- Flash Flood and Hail in Arkansas, May 12, 20021 death · 61 kt wind · 8 events
- Rip Current in Florida, May 12, 20021 death · 1 event
- Flash Flooding in Indiana, May 12 to 13, 2002$1.7 million · 33 events
- Flooding in Missouri, May 12 to 14, 2002$700,000 · 34 events
- Flash Flood and Hail in Ohio, May 12, 20023 injured · $192,000 · 58 kt wind · 12 events
- Flood in Alaska, May 12 to 14, 2002$988,000 · 1 event
- Flooding in Indiana, May 12 to 19, 2002$500,000 · 6 events
- Flash Flooding in Illinois, May 12 to 13, 2002$338,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299298, 5299299, 5299300, 5299302, 5299301, 5299303, 5299304.